Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 145, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 18, 2011, 7:46 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2011, 7:46 PM MDT (01:46 UTC)
- Expired
- Jul 18, 2011, 8:31 PM MDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Grant County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 103 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 2:28 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3044 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
767
WUUS53 KBIS 190146
SVRBIS
NDC037-085-190245-
/O.NEW.KBIS.SV.W.0145.110719T0146Z-110719T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
746 PM MDT MON JUL 18 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHWESTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 845 PM MDT/945 PM CDT/
* AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS
STORM WAS LOCATED NEAR KELDRON...OR 17 MILES EAST OF LEMMON...AND
MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN GRANT AND SOUTHWESTERN SIOUX
COUNTIES.
A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN SIOUX COUNTY
UNTIL 8 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4610 10193 4614 10155 4616 10117 4594 10119
4593 10194
TIME...MOT...LOC 0146Z 271DEG 18KT 4600 10180
WIND...HAIL <50MPH 1.75IN
$$
HEINERT2 follow-up statements
725
WWUS53 KBIS 190213
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT MON JUL 18 2011
NDC037-085-190245-
/O.CON.KBIS.SV.W.0145.000000T0000Z-110719T0245Z/
GRANT ND-SIOUX ND-
813 PM MDT MON JUL 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
SIOUX AND SOUTHEASTERN GRANT COUNTIES UNTIL 845 PM MDT/945 PM CDT/...
AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTH OF MORRISTOWN...OR 23 MILES EAST OF
LEMMON...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN GRANT AND SOUTHWESTERN SIOUX
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4594 10179 4611 10184 4614 10155 4616 10117
4594 10119
TIME...MOT...LOC 0213Z 271DEG 18KT 4601 10167
WIND...HAIL <50MPH 1.00IN
$$
HEINERT315
WWUS53 KBIS 190231
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT MON JUL 18 2011
NDC037-085-190240-
/O.CAN.KBIS.SV.W.0145.000000T0000Z-110719T0245Z/
GRANT ND-SIOUX ND-
831 PM MDT MON JUL 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SIOUX AND
SOUTHEASTERN GRANT COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER...HEAVY
RAIN AND DEADLY CLOUD TO GROUND LIGHTNING IS STILL LIKELY WITH THIS
THUNDERSTORM THROUGH 9 PM MDT.
LAT...LON 4594 10179 4611 10184 4614 10155 4616 10117
4594 10119
TIME...MOT...LOC 0230Z 271DEG 18KT 4601 10155
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:22 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 18, 6:22 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 722 PM CDT MON JUL 18 2011 .UPDATE... UPDATED TRENDS FOR TEMPERATURE AND HUMIDITY. && .DISCUSSION... ISOLATED SUPER CELL OVER EASTERN ADAMS COUNTY CONTINUES TO GROWTH IN AREAL COVERAGE AND HAS EXPANDED TO THE BORDER OF GRANT/SIOUX AND INTO SOUTHEAST HETTINGER COUNTY. && .AVIATION... ISOLATED CONVECTION IN TAF IS REASONABLE AS CONVECTION SETTLES OUT THIS EVENING. WILL UPDATE AS AERODROME SITES CLEAR FROM POSSIBLE CONVECTIVE INITIATION. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-034>037-042-045>048-050-051. FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR NDZ019>023-025-034>037-042-045>048-050-051. HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ001>005- 009-010-017-018-031>033-040-041-043-044. && SHORT TERM...HW AVIATION...BPN
Hazardous weather outlook, Jul 18, 3:32 AM MDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 432 AM CDT MON JUL 18 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 432 AM CDT MON JUL 18 2011 /332 AM MDT MON JUL 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS MORNING. A FEW STRONGER STORMS ARE POSSIBLE. EXCESSIVE HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA TODAY. HEAT INDEX VALUES OF 100 TO 115 ARE EXPECTED. THE LATEST INFORMATION CAN BE FOUND IN THE BISNPWBIS PRODUCT. THERE IS A CHANCE FOR THUNDERSTORMS OVER MOST AREAS ACROSS WEST AND CENTRAL NORTH DAKOTA FOR MONDAY AND MONDAY NIGHT. A VERY MOIST AND UNSTABLE ATMOSPHERE WILL ONCE AGAIN CAUSE THE MAIN THREATS TO BE LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND POSSIBLY ISOLATED TORNADOES. THE MOST FAVORABLE AREA FOR SEVERE THUNDERSTORMS IF THEY DO DEVELOP TODAY INTO THIS EVENING IS CURRENTLY EXPECTED TO BE OVER FAR WESTERN AND FAR SOUTHERN NORTH DAKOTA INITIALLY. STAY TUNED FOR UPDATES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 105 TO 120 ARE EXPECTED FOR TUESDAY. CHANCES FOR THUNDERSTORMS CONTINUE THROUGH FRIDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. HEINERT
In the hours before
Local storm report, Jul 18, 7:08 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT MON JUL 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL 17 E HAYNES 45.97N 102.12W
07/18/2011 E1.75 INCH ADAMS ND CO-OP OBSERVER
GOLFBALL SIZED HAIL LASTED FOR ABOUT 2-3 MINUTES.
&&
JTAEGERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:22 PM MDT | Tornado Warning | BIS | Adams | 38 min |
| Jul 18, 6:43 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 62 min |
| Jul 18, 7:01 PM MDT | Tornado Warning | BIS | Adams, Grant, Sioux | 29 min |
| Jul 18, 7:30 PM MDT | Tornado Warning | BIS | Sioux | 30 min |
| Jul 18, 8:19 PM MDT | Areal Flood Advisory | BIS | Sioux | 9 hr |
| Jul 19, 1:57 PM MDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burke, Burleigh, Divide and 13 more | 28 hr |
| Jul 19, 3:55 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 65 min |
| Jul 19, 4:39 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 66 min |
| Jul 19, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 61 min |
| Jul 19, 5:54 PM MDT | Flash Flood Warning | BIS | Billings, Golden Valley, Slope | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.